Thank you for your recent inquiry.
Unfortunately I personally am not going to be able to give you any definitive answer regarding your questions, but I am going to ask Dr. Stephen Tilles, who has written an article regarding reactions to non-beta-lactam antibiotics (1) to assist us. Perhaps he can be more definitive in his response.
In the meantime, I am going to give you a bibliography which will give you some further insight in this regard. Looking at this bibliography, you will see that there are various opinions regarding the degree of cross-reactivity between the drugs you mentioned, and in part this depends upon what type of reaction your patient experienced.
The literature on desensitization to these drugs, according to my search, is sparse, and I would suppose that the success of a desensitization procedure would also depend on the manifestations experienced by your patient. Hopefully Dr. Tilles will be able to comment further on this issue.
In the meantime, I will give you some perspective.
According to an article by Meynadier and Alirezai (2) (abstract copied below), cross-reactivity is frequent between tetracycline and doxycycline, whose structures are fairly close, but appears to be less between tetracycline and minocycline, whose structures are less similar.
In an older article by Bargman (3), in a study of patients with fixed drug sensitivity, there was little cross-reactivity between tetracycline, doxycycline, and minocycline. This study points out the differences in the degree of cross-reactivity depending on the manifestation of the drug reaction in question.
Based upon these articles, one can of course not answer your question definitively, but there are some suggestions which may help you in management of this patient, and hopefully Dr. Tilles can give us further information.
We do not know the exact percentage of patients allergic to doxycycline who will react to tetracycline, but there are clear reports of cross-reactivity. These seem to be dependent upon the type of reaction in question. Since minocycline has a structure less similar to doxycycline than tetracycline, it may be wise to consider this drug as an alternative.
As far as your choice of drug for desensitization, you would need to compare the side effect profiles of these drugs. Unfortunately, minocycline, which as noted above may be less likely to show cross-reactivity , causes a higher incidence of serum sickness-like reactions and drug-induced lupus (4). But, as a rule, it would be less likely, as noted, to cross-react with tetracycline.
I could find no established protocol for skin testing to tetracycline. It would only be of value to you if the reaction that your patient experienced had characteristics of an IgE-mediated event (e.g., acute urticaria, anaphylaxis). It would not be helpful for any other form of reaction.
Thank you again for your inquiry. I will forward you Dr. Tilles' response as soon as we receive it, but in the meantime, hopefully the above information is of some help.
Abstract Dermatology 1998;196:135-139 Antibiotic therapy for acne is very common. Antibiotics are frequently used in acne, either systemically or topically. Systemic antibiotics are indicated as treatment of moderate and quite severe acne or if acne is considered as very serious by the patient for psychological or social reasons. Results are very often excellent, but failure is possible; in this case using another treatment, especially isotretinoin, is necessary. A few antibiotics are useful: tetracyclines (tetracycline, doxycycline, minocycline, lymecycline), erythromycin, co-trimoxazole and trimethoprim. Their side effects are reviewed. During pregnancy the best antibiotic is erythromycin. For the nursing mother it is generally said that tetracyclines are contraindicated but the risks if they exist are certainly slight. The mechanism of action of systemic antibiotics for acne is not perfectly clear as it is not only antimicrobial: they diminish chemotaxis of polymorphonuclear leukocytes, modify the complement pathways and inhibit the polymorphonuclear leukocyte chemotactic factor and the lipase production in Propionibacterium acnes
Tilles SA and Slatore CG. Hypersensitivity reactions to non-beta-lactam antibiotics. Clinical Reviews in Allergy Immunology, published by Humana Press, Volume 24, Number 3, June 2003, pages 221-228.
Meynadier and Alirezai. Dermatology 196(1):135-139, 1998.
Bargman H. Lack of cross-sensitivity between tetracycline, doxycycline, and minocycline with regards to fixed drug sensitivity to tetracycline. J Am Acad Dermatol 1994 (November 11); pages 900-902.
Shapiro LE. Comparative safety of tetracycline, minocycline, and doxycycline. Archives of Dermatology 1997; 133(10):1224-1230.
Phil Lieberman, M.D.
Copied below is the response we received from Dr. Stephen Tilles.
Thank you again for your inquiry, and we hope this response is helpful to you.
Phil Lieberman, M.D.
Response from Dr. Stephen Tilles:
First of all, I apologize for not responding earlier. After reviewing your question and Dr. Lieberman’s response, I concur completely with Dr. Lieberman. The first step is to ask ourselves the following questions about the adverse reaction:
1. Was is likely immunologic? Prior exposure to the drug or possibly onset only after a week or more of first course.
2. Cutaneous, respiratory, GI Sx - Was it possibly IgE mediated? urticaria, etc. after 1st dose.
3. Was it dangerous?
Serious cardiovascular signs/Sx?
Hepatic or renal consequences?
Mucous membrane involvement?
4. What is the risk of avoiding the class entirely?
-In general, if the answer to question 4 is “very low” (i.e. practical, safe, efficacious alternatives are available), then I would merely avoid the class indefinitely. However, I suspect this is not the case for your patient.
-If the answer to question 3 is “yes” then reintroduction is generally contraindicated, and I would generally avoid other agents in the class regardless of how nice it would be to use one of them. If it is a life or death situation and no alternative treatments exist, then I would consider desensitization to minocycline, but only after informed consent was obtained.
-If the answer to questions 1 and 2 are yes, and if there are no alternative agents, then desensitization is an option using any number of protocols for other antibiotics (I am not aware of any specifically for TCN). Unfortunately there is no validated skin test protocol for these agents. Unlike PCN, most drugs are metabolized into haptens in the liver before they become immunogenic and therefore merely skin testing with the unmetabolized low molecular weight drug has a poor predictive value.
-If the answers to questions 1-3 are “no” and using the class of drug is important, then using another agent in the class (minocycline or doxycycline) or possibly a simple test dose or graded challenge (increasing doses over a couple of hours) would be helpful to see if the drug is currently tolerated.
With that background, to answer your questions more specifically:
1.What percentage of patients who had a documented allergic reaction to doxycycline will also have an allergic reaction to tetracycline? I agree with Dr. Lieberman, with a clear history of allergy to one of these agents I assume the rate of cross-reaction is high.
2. If the patient needs one of these two drugs for long term administration (chronic dermatologic scarring), is there a preferred choice for desensitization.The choice of desensitization protocol would depend on the suspected mechanism of the prior reaction. A clear cut suspected IgE mediated mechanism desensitization would generally be performed over 6-12 hours, preferably via oral administration. Other suspected immunologic mechanisms typically involve longer and slower desensitization protocols (e.g. akin to sulfa desensitization in HIV patients). I am happy to provide more information about desensitization protocols if needed.
3. What if any is the value of skin testing to tetracycline? I don’t recommend skin testing to tetracycline, as a negative test does not help you and a positive test at a non-irritating concentration would be very rare.
Thanks very much,
Steve Tilles, M.D.